Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 16, NWS Lubbock, TX

May 11, 20114 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 11, 2011, 12:25 AM CDT for 4 counties in Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2011, 12:25 AM CDT (05:25 UTC)
Expired
May 11, 2011, 1:00 AM CDT
In force
35 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Bailey County, TX, Castro County, TX, Lamb County, TX, Parmer County, TX

The radar

The Lubbock radar (KLBB), 101 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.4 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
3567 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

306 
WUUS54 KLUB 110525
SVRLUB
TXC017-069-279-369-110600-
/O.NEW.KLUB.SV.W.0016.110511T0525Z-110511T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1225 AM CDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PARMER COUNTY IN THE PANHANDLE OF TEXAS.
  SOUTHWESTERN CASTRO COUNTY IN THE PANHANDLE OF TEXAS.
  NORTHEASTERN BAILEY COUNTY IN NORTHWEST TEXAS.
  NORTHWESTERN LAMB COUNTY IN NORTHWEST TEXAS.

* UNTIL 100 AM CDT

* AT 1223 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NEEDMORE...OR 11 MILES SOUTH OF MULESHOE...AND MOVING NORTH AT 
  60 MPH.  A SECOND STRONG STORM CAPABLE OF PENNY SIZE HAIL WAS 
  LOCATED WEST OF EARTH AND SOUTH OF SUDAN.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE EARTH AND
  LAZBUDDIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

&&

LAT...LON 3450 10266 3442 10222 3399 10260 3403 10284
TIME...MOT...LOC 0524Z 201DEG 50KT 3409 10270

$$
3 follow-up statements
124 
WWUS54 KLUB 110532
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1232 AM CDT WED MAY 11 2011

TXC017-069-279-369-110600-
/O.CON.KLUB.SV.W.0016.000000T0000Z-110511T0600Z/
PARMER TX-CASTRO TX-BAILEY TX-LAMB TX-
1232 AM CDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
LAMB...NORTHEASTERN BAILEY...SOUTHWESTERN CASTRO AND SOUTHEASTERN
PARMER COUNTIES UNTIL 100 AM CDT...

AT 1227 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING 
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
STORM WAS LOCATED 7 MILES WEST OF EARTH...OR 11 MILES EAST OF
MULESHOE...MOVING NORTHEAST AT 50 MPH.

LAT...LON 3450 10266 3442 10222 3404 10257 3410 10279
TIME...MOT...LOC 0532Z 207DEG 42KT 3429 10250

$$
029 
WWUS54 KLUB 110538
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1238 AM CDT WED MAY 11 2011

TXC017-069-279-369-110600-
/O.CON.KLUB.SV.W.0016.000000T0000Z-110511T0600Z/
PARMER TX-CASTRO TX-BAILEY TX-LAMB TX-
1238 AM CDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
LAMB...NORTHEASTERN BAILEY...SOUTHWESTERN CASTRO AND SOUTHEASTERN
PARMER COUNTIES UNTIL 100 AM CDT...

AT 1236 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED...PRODUCING 
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
STORM WAS LOCATED 7 MILES NORTHWEST OF EARTH...OR 15 MILES NORTHEAST
OF MULESHOE...MOVING NORTHEAST AT 45 MPH.

LAT...LON 3412 10250 3418 10271 3450 10266 3442 10222
TIME...MOT...LOC 0537Z 205DEG 38KT 3432 10248

$$
832 
WWUS54 KLUB 110545
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1245 AM CDT WED MAY 11 2011

TXC017-069-279-369-110600-
/O.CON.KLUB.SV.W.0016.000000T0000Z-110511T0600Z/
PARMER TX-CASTRO TX-BAILEY TX-LAMB TX-
1245 AM CDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
LAMB...NORTHEASTERN BAILEY...SOUTHWESTERN CASTRO AND SOUTHEASTERN
PARMER COUNTIES UNTIL 100 AM CDT...

AT 1244 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING 
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
STORM WAS LOCATED 6 MILES EAST OF LAZBUDDIE...OR 15 MILES NORTHEAST
OF MULESHOE...MOVING NORTHEAST AT 65 MPH.

LAT...LON 3450 10266 3442 10222 3404 10257 3410 10279
TIME...MOT...LOC 0545Z 209DEG 57KT 3437 10250

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:57 PM CDT, 28 minutes earlier.

Area forecast discussion, May 10, 11:57 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1157 PM CDT TUE MAY 10 2011

.AVIATION...
STORMS ARE DEVELOPING WEST OF KLBB TERMINAL AND MAY IMPACT THE TAF
SITE AROUND 08Z. HOWEVER...CONFIDENCE IS LOW ON WHETHER THE STORMS
WILL IMPACT THE TERMINAL AREA OR NOT AS WELL AS WHEN THE BEST
TIMING WILL BE. THERE IS ALSO A CHANCE THAT MVFR CEILINGS COULD
DEVELOP OVERNIGHT AT BOTH TAF SITES AS GUSTY SOUTHEASTERLY WINDS
HELPS TO PULL LOW-LEVEL MOISTURE INTO THE REGION. STORMS AND
CLOUDS WILL RAPIDLY PUSH EAST BY SUNRISE AS DRY AIR PUSHES INTO
THE REGION. STRONG WESTERLY WINDS NEAR 30 KTS ARE EXPECTED BY LATE
MORNING TOMORROW AT BOTH TERMINALS...AND PERIODS OF BLOWING DUST
WITH VFR VISIBILITIES COULD DEVELOP AT KLBB.

JORDAN

&&

.PREV DISCUSSION... /ISSUED 941 PM CDT TUE MAY 10 2011/

UPDATE...
SURFACE ANALYSIS CONTINUES TO SHOW THE DRYLINE MAKING RAPID
PROGRESS TO THE WEST THIS EVENING. 00Z UPPER AIR DATA CONTINUES TO
INDICATE THE CLOSED LOW JUST WEST OF THE FOUR CORNERS WITH A
STRONG JET AT 250 HPA STARTING TO EDGE EASTWARD INTO THE REGION.
SATELLITE IMAGERY INDICATES CONTINUED MID-LEVEL CLOUD DECK OVER
THE BIG BEND INTO SOUTHEAST NEW MEXICO WHICH MAY HINT AT WEAK LIFT
OVER THIS AREA AND THIS MAY BE ENOUGH TO SPARK SOME SHOWERS AND
STORMS ALONG THE DRYLINE. LATEST 00Z MODEL DATA MAKING IT IN
INDICATES THE DRYLINE WILL PUSH TO ALONG THE TX/NM STATE LINE BY
SUNRISE AND THE RUC CONTINUES TO DEVELOP A BAND OF CONVECTION
ALONG THE DRYLINE AROUND MIDNIGHT. NAM HAS BACKED OFF ON THE
AMOUNT OF CONVECTION BUT CONTINUES TO HINT AT A POSSIBILITY OF
SOME ISOLATED STORMS.

CONFIDENCE IS NOT ALL THAT HIGH ON STORMS BEING ABLE TO INITIATE
BUT WILL HANG ON TO THE SLIGHT CHANCE OF POPS JUST IN CASE. LATEST
MODEL DATA CONTINUES TO INDICATE CRITICAL FIRE WEATHER CONDITIONS
TOMORROW AND HAVE GONE AHEAD AND REMOVED THE RED FLAG FOR TODAY
AND UPGRADED THE WATCH FOR WEDNESDAY. WILL ALSO DO SOME WORK
UPDATING GRAPHICAL PRODUCTS WITH UPDATED GRIDS AND TEXT PRODUCTS
ALREADY OUT.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        54  80  47  78  45 /  10   0   0   0   0
TULIA         57  83  50  81  46 /  10   0   0   0   0
PLAINVIEW     58  83  50  83  48 /  10   0   0   0   0
LEVELLAND     55  85  50  84  49 /  10   0   0   0   0
LUBBOCK       60  86  51  85  50 /  20   0   0   0   0
DENVER CITY   53  86  46  84  50 /  10   0   0   0   0
BROWNFIELD    55  86  48  86  50 /  10   0   0   0   0
CHILDRESS     65  93  53  86  50 /  20  10   0   0   0
SPUR          65  91  52  89  51 /  20  10   0   0   0
ASPERMONT     70  94  54  90  53 /  20  10  10   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TO 9 PM CDT WEDNESDAY FOR THE
FOLLOWING ZONES: TXZ021>044.

&&

99/99/99
Hazardous weather outlook, May 10, 11:15 AM CDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
ISSUED BY NATIONAL WEATHER SERVICE AMARILLO TX
1115 AM CDT TUE MAY 10 2011

TXZ021>044-111615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1115 AM CDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING
GENERALLY ALONG AND EAST OF A LINE FROM TAHOKA TO MEMPHIS. IF ANY
STORMS DEVELOP...SOME COULD BE SEVERE WITH LARGE HAIL AND STRONG
WINDS.

FIRE WEATHER

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH EARLY THIS
EVENING ACROSS ALL OF THE SOUTH PLAINS AREA WITH HOT WEATHER...LOW
RELATIVE HUMIDITY AND GUSTY SOUTHWEST WINDS. A RED FLAG WARNING IS
IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY TO DEVELOP WEDNESDAY
AFTERNOON. A FIRE WEATHER WATCH HAS BEEN ISSUED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...GENERALLY
IN THE ROLLING PLAINS.

EMERGENCY FIRST RESPONDER ORGANIZATIONS AND SPOTTERS ARE ASKED TO
RELAY REPORTS OF ONGOING WILDFIRES TO THE NATIONAL WEATHER SERVICE
IN LUBBOCK.

GOEHRING

In the hours before

Special weather statement, May 10, 11:15 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1115 PM CDT TUE MAY 10 2011

TXZ033-110445-
COCHRAN-
1115 PM CDT TUE MAY 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN COUNTY...

AT 1111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 13 MILES SOUTHWEST OF MORTON...MOVING
NORTHEAST AT 40 MPH.

PENNY SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...AND OCCASIONAL CLOUD TO
GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

JORDAN
Special weather statement, May 10, 11:48 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1148 PM CDT TUE MAY 10 2011

TXZ027-028-033-034-110545-
BAILEY-COCHRAN-HOCKLEY-LAMB-
1148 PM CDT TUE MAY 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN...HOCKLEY...LAMB AND
BAILEY COUNTIES...

AT 1146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF MORTON...MOVING NORTHEAST
AT 40 MPH. OTHER STRONG STORMS WERE LOCATED NORTH OF MORTON AND
NORTHWEST OF MULESHOE...ALSO MOVING NORTHEAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS SPEEDS UP TO 40 MPH...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORMS HAVE PASSED.

JORDAN

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:24 PM CDTRed Flag WarningLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more24 hr
May 11, 12:49 AM CDTSevere Thunderstorm WarningLUBCastro, Parmer26 min
May 11, 3:02 AM CDTSevere Thunderstorm WarningLUBCochran, Yoakum58 min
May 11, 3:42 AM CDTSevere Thunderstorm WarningLUBCochran, Hockley, Terry, Yoakum63 min
May 11, 4:30 AM CDTWind AdvisoryLUBBailey, Briscoe, Castro, Childress, Cochran, Crosby and 12 more15 hr
May 11, 4:59 AM CDTSevere Thunderstorm WarningLUBLubbock, Lynn, Terry61 min
May 11, 5:16 AM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Swisher59 min
May 11, 5:49 AM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Lubbock, Motley41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.